Montana, 2019Hail and Damaging Winds in Montana, August 10, 2019
August 10, 2019 · NWS MSO · 8 events in 5 counties and zones
Multiple thunderstorms brought large hail and wind across western Montana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $51,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple thunderstorms brought large hail and wind across western Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 10, 11:49 AM MST, 3 hours 2 minutes earlier.
Area forecast discussion, Aug 10, 11:49 AM MST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1249 PM MDT Sat Aug 10 2019
...STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...
.DISCUSSION...The overall weather pattern still looks likely to
produce strong thunderstorms throughout the Northern Rockies this
afternoon and evening. Atmospheric conditions also indicate a
possibility for severe thunderstorms developing over west-central
and southwest Montana, as well as north-central Idaho. The
strongest thunderstorms will be capable of producing strong gusty
winds in excess of 50 mph, large hail greater than 1 inch in
diameter, and very heavy rain. A Flash Flood Watch remains in
effect for north-central Idaho through 5 pm PDT, and will be in
effect in western Montana from 3pm to 9pm this evening. Heavy rain
with up to one half inch in less than 30 minutes will be
possible. The areas of particular concern for flash flooding, will
be area burn scars, steep terrain along highways, and urban
areas. More detail can be found by visiting www.weather.gov/mso.
The timing for the thunderstorms for areas around the Northern
Rockies, are as follows:
North Central Idaho: 12PM-6PM PDT
Southwest Montana/Lemhi county: 2-7PM MDT
Bitterroot Valley: 2-6PM
Missoula Valleys: 3-8PM
Northwest MT: 4-10PM
Scattered thunderstorms will linger across the region through the
overnight hours, but are not expected to be as strong as they will
be this afternoon. A mid level low pressure system will settle
over the Northern Rockies during the day Sunday, allowing for
widespread rainshowers to remain in the forecast. Afternoon high
temperatures tomorrow will be on the order of 10 to 15 degrees
below normal for this time of the year.
A weak ridge of high pressure will return for the first half of
the week next week, allowing conditions to dry and warm back to
near normal.
Another active pattern returns by the end of the week, bringing
more thunderstorms and below normal temperatures to the region.
&&
.AVIATION...Showers and thunderstorms will begin to increase in
coverage from the south over central Idaho to the north over
western Montana this afternoon and evening. Some of these
thunderstorms will be strong, with isolated severe thunderstorms.
The strongest thunderstorms will be capable of producing
southwesterly wind gusts exceeding 40kts, frequent lightning and
large hail greater than 1 inch in diameter. The timing for
thunderstorms for KSMN and KBTM 10/2000Z-110100Z. KMSO will be
between 102100Z-110300Z. While KGPI will see thunderstorms, the
strong to severe thunderstorms will be further south. Timing for
KGPI will be 11/0100Z-11/0600Z.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flash Flood Watch until 10 PM MDT this evening
Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
Missoula/Bitterroot Valleys...Potomac/Seeley Lake Region.
Flash Flood Watch until 10 PM MDT this evening Flathead/Mission
Valleys...Kootenai/Cabinet Region...West Glacier Region.
ID... Flash Flood Watch until 5 PM PDT this afternoon Lower Hells
Canyon/Salmon River Region...Orofino/Grangeville Region...
Southern Clearwater Mountains.
&&In the hours before
Local storm report, Aug 10, 9:09 AM MST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1009 AM MDT SAT AUG 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM FLASH FLOOD 3 S LUCILE 45.49N 116.32W
08/09/2019 IDAHO ID DEPT OF HIGHWAYS
US HIGHWAY 95 CONTINUES TO REMAIN CLOSED
CLOSED THIS MORNING (08/10) DUE TO A
MULTIPLE MUDSLIDES THAT BLOCKED PORTIONS OF
THE HIGHWAY BETWEEN MILEPOSTS 197 TO 205. A
DEBRIS FLOW IMPACTED US HIGHWAY 95 AT FIDDLE
CREEK.
&&
ALSpecial weather statement, Aug 10, 12:04 PM MST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Missoula MT
104 PM MDT Sat Aug 10 2019
IDZ009-101930-
Western Lemhi County ID-
104 PM MDT Sat Aug 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LEMHI COUNTY UNTIL
130 PM MDT...
At 103 PM MDT, Doppler radar was tracking a strong thunderstorm 30
miles north of Challis, moving north at 25 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Yellowjacket and Cobalt.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4482 11436 4484 11457 4517 11456 4512 11418
TIME...MOT...LOC 1903Z 192DEG 21KT 4493 11444
Special weather statement, Aug 10, 2:36 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Missoula MT
336 PM MDT Sat Aug 10 2019
MTZ006-102200-
Bitterroot/Sapphire Mountains MT-
336 PM MDT Sat Aug 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA...
NORTHEASTERN RAVALLI AND NORTHWESTERN GRANITE COUNTIES UNTIL 400 PM
MDT...
At 336 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Florence, or 25 miles southeast of Missoula, moving
north at 25 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Quigley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central Montana.
LAT...LON 4645 11361 4650 11386 4679 11380 4677 11376
4671 11369 4670 11365 4669 11357 4668 11353
4667 11347
TIME...MOT...LOC 2136Z 196DEG 20KT 4656 11371Special weather statement, Aug 10, 2:46 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Missoula MT
346 PM MDT Sat Aug 10 2019
MTZ007-102215-
Butte/Blackfoot Region MT-
346 PM MDT Sat Aug 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DEER LODGE AND NORTH
CENTRAL SILVER BOW COUNTIES UNTIL 415 PM MDT...
At 345 PM MDT, Doppler radar was tracking a strong thunderstorm over
Silver Bow, or 7 miles west of Butte, moving north at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Silver Bow, Ramsay and Nissler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central Montana.
LAT...LON 4589 11265 4591 11278 4612 11279 4609 11254
TIME...MOT...LOC 2145Z 189DEG 17KT 4602 11269
Local storm report, Aug 10, 2:51 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
351 PM MDT SAT AUG 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 1 WNW RAMSAY 46.01N 112.72W
08/10/2019 E1.50 INCH SILVER BOW MT TRAINED SPOTTER
&&Hail, Silver Bow
- When
- August 10, 2:51 PM MST to 3:15 PM MST
- Where
- Silver Bow County, 1 mi WNW of Ramsay
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.005, -112.699
One spotter measured quarter-sized hail while another estimated the largest hailstones to be up to tennis ball size.
Hail, Silver Bow
- When
- August 10, 3:15 PM MST to 4:15 PM MST
- Where
- Silver Bow County, 11.28 mi NW of Maiden Rock
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.802, -112.938
Hail size was estimated to be the size of quarters.
Thunderstorm Wind, Missoula
- When
- August 10, 3:38 PM MST to 4:15 PM MST
- Where
- Missoula County, 1.25 mi SE of Clinton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 46.767, -113.712
A business reported a very tall ponderosa pine tree snapped in half in their yard and they heard of several other trees down in the area. The hail was mostly dime-sized.
Hail, Mineral
- When
- August 10, 3:42 PM MST to 4:15 PM MST
- Where
- Mineral County, 2 mi NW of St Regis
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 47.321, -115.130
Besides the golf ball-sized hail, the storm produced torrential rain which caused motorists to pull off to the side of Interstate 90.
Hail, Silver Bow
- When
- August 10, 3:53 PM MST to 4:15 PM MST
- Where
- Silver Bow County, Butte
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.000, -112.530
The spotter measured one inch hail in Butte.
Hail, Mineral
- When
- August 10, 4:13 PM MST to 4:45 PM MST
- Where
- Mineral County, 1 mi ENE of St Regis
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.306, -115.080
Two different reports of golf ball-sized hail in the St. Regis area.
Thunderstorm Wind, Lake
- When
- August 10, 6:40 PM MST to 7:00 PM MST
- Where
- Lake County, Dayton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 47.870, -114.280
Estimated winds to 60 mph caused waves to 4 feet on Flathead Lake and power outages in the Dayton area.
Thunderstorm Wind, Flathead
- When
- August 10, 7:00 PM MST to 8:00 PM MST
- Where
- Flathead County, Bigfork
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $50,000
- Reported by
- Utility Company
- Coordinates
- 48.070, -114.070
Multiple thunderstorms collided together just south of Flathead Lake and produced a severe gust front that tracked north to the Flathead Valley. Multiple observers reported that the strong winds lasted for up to 15 minutes. Dozens of toppled trees, damaged power poles, transmission and distribution lines were reported from Bigfork up to Columbia Falls from strong winds. Power outages lasted for 24 hours. The golf course in Bigfork reported losing 59 trees, mostly spruce from 20 to 30 feet tall with diameters between 18 inches and 2.5 feet. The restaurant at the golf course lost all their food due to the power outage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Texas, August 10, 2019$300,000 · 65 kt wind · 1 event
- Flash Flooding and Hail in Washington, August 10, 2019$118,000 · 1 in hail · 8 events
- Hail and Damaging Wind in North Dakota, August 10, 2019$50,000 · 1.5 in hail · 6 events
- Hail and Damaging Winds in Montana, August 10 to 11, 2019$10,000 · 2 in hail · 29 events
- Flash Flood and Flood in Wyoming, August 10 to 11, 2019$25,000 · 1.75 in hail · 4 events
- Excessive Heat in Oklahoma, August 10 to 12, 201922 events
- Lightning Strike in Florida, August 10, 20192 injured · 1 event
- Flash Flood and Hail in Kansas, August 10, 2019$16,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in North Carolina, August 10, 20191.75 in hail · 12 events
- Hail in South Dakota, August 10, 20193 in hail · 7 events
- Heat in Arkansas, August 10 to 11, 20195 events
- Hail and Damaging Wind in Maine, August 10, 20191.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849710, 849711, 849712, 849713, 849714, 849715, 849718, 849720.